Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Fort Worth, TX

April 27, 20094 counties in Texas

NWS Fort Worth, TX issued this flash flood warning at Apr 27, 2009, 7:21 AM CDT for 4 counties in Texas. It was in force for 114 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2009, 7:21 AM CDT (12:21 UTC)
Expired
Apr 27, 2009, 9:15 AM CDT
In force
114 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Coryell County, TX, Hamilton County, TX, Lampasas County, TX, Mills County, TX

The radar

The Ft Hood radar (KGRK), 112 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 7:30 AM CDTFLASH FLOODEvant, TXUS 84 WAS CLOSED FOR 1.5 HRS; 4 FAMILIES EVACUATED UNTIL WATER RECEDED. SWIFT WATER TEAM DEPLOYED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 0.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2160 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2160 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 271221
FFWFWD
TXC099-193-281-333-271415-
/O.NEW.KFWD.FF.W.0002.090427T1221Z-090427T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
721 AM CDT MON APR 27 2009

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CORYELL COUNTY IN NORTH CENTRAL TEXAS
  SOUTHERN HAMILTON COUNTY IN NORTH CENTRAL TEXAS
  NORTHERN LAMPASAS COUNTY IN NORTH CENTRAL TEXAS
  SOUTHEASTERN MILLS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 915 AM CDT

* AT 716 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS            
  DETECTED A LINE OF THUNDERSTORMS WITH HEAVY RAIN FROM NEAR LOMETA  
  TO 10 MILES NORTH OF GATESVILLE. RADAR INDICATES THAT 3 TO 4       
  INCHES OF RAIN HAS ALREADY FALLEN. ANOTHER 1 TO 2 INCHES WILL BE
  POSSIBLE THROUGH 915 AM CDT.

* THE STORMS PRODUCING THE HEAVY RAINFALL WILL REMAIN MOSTLY         
  OVER RURAL AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE WATER OF AN UNKNOWN DEPTH COVERS THE
ROAD. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST
SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH
YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST
FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3157 9829 3179 9785 3156 9769 3134 9802
      3112 9843 3136 9861

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 6:44 AM CDT, 37 minutes earlier.

Area forecast discussion, Apr 27, 6:44 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
644 AM CDT MON APR 27 2009

.AVIATION...
/12Z UPDATE/

COMPLEX OF THUNDERSTORMS MOVING THROUGH METROPLEX THIS MORNING
WILL CONTINUE TO AFFECT ALL TAF SITES THROUGH AT LEAST 14Z. WILL
SHOW IFR CONDS FOR TSRA THROUGH THIS TIME. BEYOND 14Z...TIMING OF
ADDITIONAL PRECIP BECOMES MORE DIFFICULT. WILL CARRY MVFR
CONDITIONS THROUGH MOST OF THE DAY...WITH SOME TEMPO FOR
ADDITIONAL PRECIP THIS AFTERNOON. OTHERWISE...SHOULD SEE SOME
HIGHER CIGS BY EVENING...FOLLOWED BY A RETURN TO LOW CIGS AGAIN
AFTER DARK.

91/DUNN

&&

.PREV DISCUSSION... /ISSUED 327 AM CDT MON APR 27 2009/
A COUPLE OF IMPULSES EMBEDDED IN SOUTHWEST FLOW ALOFT WILL BRING
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO NORTH TEXAS
TODAY. THE BEST CHANCE OF THUNDERSTORMS WILL BE NEAR THE UPPER
LEVEL SUPPORT WHICH WILL EFFECT MAINLY THE SOUTHERN ZONES THIS
MORNING. THE SECOND IMPULSE SHOULD TRACK A BIT FURTHER NORTH AND
BRING A BETTER CHANCE OF THUNDERSTORMS NORTH OF INTERSTATE 20 THIS
AFTERNOON. STEEP MID LEVEL LAPSE RATES AND RESPECTABLE LOW LEVEL
WINDS WILL MAINTAIN A POTENTIAL FOR SEVERE STORMS TODAY...ESPECIALLY
THIS AFTERNOON...WHEN THE MID LEVEL CAP SHOULD WEAKEN SIGNIFICANTLY.
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS SINCE LOW
LEVEL DIRECTIONAL SHEAR SHOULD BE MARGINAL. STORM CHANCES SHOULD
DECREASE FROM SOUTHWEST TO NORTHEAST WITH THE DEPARTING WAVE.
HOWEVER...A WEAK COLD FRONT WILL CROSS THE RED RIVER OVERNIGHT AND
KEEP THUNDERSTORM CHANCES HIGH...ESPECIALLY IN THE NORTH. LOCALLY
HEAVY RAINFALL SHOULD BE THE PRIMARY HAZARD OVERNIGHT. THE COLD
FRONT WILL STALL OVER NORTH TEXAS TUESDAY AND STORM CHANCES WILL
CONTINUE.

THE REMAINDER OF THE WEEK WILL REMAIN UNSETTLED WITH MULTIPLE
IMPULSES FORECAST TO MOVE ACROSS THE REGION. THE BEST STORM
CHANCES WILL MOST LIKELY BE FRIDAY THROUGH SUNDAY WHEN ANOTHER
COLD FRONT MOVES INTO THE REGION. WILL LEAVE CHANCE POPS FOR NOW
DUE TO TIMING UNCERTAINTIES...BUT OVERALL SOME MUCH NEEDED
RAINFALL SHOULD DAMPEN NORTH TEXAS SOIL THROUGH THE WEEK.

THE WIND THIS MORNING WILL BE RATHER GUSTY AS SOME MOMENTUM FROM A
50+ KNOT LOW LEVEL JET MIXES DOWN. HOWEVER...THE STRONG WINDS WILL
BE LOCALIZED AND ONLY BRIEFLY STRONG AND GUSTY SO WILL NOT ISSUE A
WIND ADVISORY AT THIS TIME. WE WILL BE KEEPING A CLOSE EYE THIS THROUGH
THE MORNING IN CASE THE STRONGER WINDS BECOME MORE WIDESPREAD.

TEMPERATURES THROUGH THE WEEK WILL BE RATHER SEASONAL WITH HIGHS
MAINLY IN THE 70S TO LOWER 80S AND LOWS GENERALLY IN THE 60S.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  78  63  77  66  80 /  70  60  40  40  30
WACO, TX              81  69  81  67  82 /  60  40  30  20  20
PARIS, TX             77  63  76  64  79 /  70  70  50  50  30
DENTON, TX            79  63  76  65  80 /  70  60  50  40  30
MCKINNEY, TX          76  64  78  64  79 /  70  70  50  40  30
DALLAS, TX            79  65  80  66  80 /  70  60  40  40  30
TERRELL, TX           82  66  79  65  81 /  70  60  50  30  30
CORSICANA, TX         80  68  81  66  82 /  60  50  30  30  20
TEMPLE, TX            82  69  82  68  81 /  60  30  30  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 27, 4:32 AM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
432 AM CDT MON APR 27 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
432 AM CDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH
TEXAS TODAY AND THIS EVENING. LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. ISOLATED TORNADOES ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH TEXAS TUESDAY THROUGH
SUNDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE
REGION. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WILL
CONTINUE TO BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS MORNING MAINLY WEST OF
INTERSTATE 35 AND REGION-WIDE THIS AFTERNOON.

In the hours before

Special weather statement, Apr 27, 4:33 AM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
433 AM CDT MON APR 27 2009

TXZ130-141-271000-
ERATH TX-COMANCHE TX-
433 AM CDT MON APR 27 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN COMANCHE COUNTY
  SOUTHERN ERATH COUNTY

AT 433 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF DUBLIN...MOVING NORTHEAST AT
30 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE DUBLIN...GUSTINE AND
STEPHENVILLE.

WIND GUSTS TO 50 MPH AND HALF-INCH DIAMETER HAIL CAN BE EXPECTED
FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3203 9862 3241 9802 3225 9794 3219 9793
      3210 9786 3193 9818 3191 9820 3185 9816
      3184 9816 3172 9842
TIME...MOT...LOC 0933Z 239DEG 28KT 3203 9820

DUNN
Special weather statement, Apr 27, 4:46 AM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
446 AM CDT MON APR 27 2009

TXZ142-143-271015-
HAMILTON TX-MILLS TX-
446 AM CDT MON APR 27 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN HAMILTON COUNTY
  MILLS COUNTY

AT 445 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES NORTH OF SAN SABA...MOVING NORTHEAST AT
35 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GOLDTHWAITE AND MULLIN.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3171 9847 3169 9845 3176 9832 3156 9812
      3135 9865 3137 9872 3140 9871 3141 9874
      3139 9875 3151 9896
TIME...MOT...LOC 0945Z 243DEG 29KT 3146 9865
Special weather statement, Apr 27, 5:26 AM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
526 AM CDT MON APR 27 2009

TXZ142-143-271100-
HAMILTON TX-MILLS TX-
526 AM CDT MON APR 27 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  HAMILTON COUNTY
  EASTERN MILLS COUNTY

AT 527 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HAMILTON...MOVING NORTHEAST
AT 35 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE HAMILTON.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3184 9817 3186 9817 3195 9797 3167 9777
      3135 9842 3169 9846
TIME...MOT...LOC 1027Z 238DEG 31KT 3157 9823
Local storm report, Apr 27, 5:35 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
535 AM CDT MON APR 27 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     TSTM WND GST     HOLLAND                 30.88N  97.40W
04/27/2009  E70 MPH          BELL               TX   TRAINED SPOTTER

            70 MPH WIND GUST IN HOLLAND. ESTIMATED BY A STORM SPOTTER
Special weather statement, Apr 27, 6:11 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
611 AM CDT MON APR 27 2009

TXZ118-119-271145-
TARRANT TX-DALLAS TX-
611 AM CDT MON APR 27 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  DALLAS COUNTY
  EASTERN TARRANT COUNTY

AT 610 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 5 MILES CENTERED NORTHWEST OF CEDAR
HILL...MOVING NORTHEAST AT 30 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE DALLAS AND
ARLINGTON.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE
STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CDT MONDAY AFTERNOON
FOR EASTERN TEXAS.

LAT...LON 3299 9661 3255 9670 3256 9737 3299 9709
TIME...MOT...LOC 1110Z 209DEG 28KT 3262 9703
Local storm report, Apr 27, 6:12 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
612 AM CDT MON APR 27 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     TSTM WND GST     WALNUT SPRINGS          32.06N  97.75W
04/27/2009  E80 MPH          BOSQUE             TX   TRAINED SPOTTER

            ESTIMATED 80 MPH WIND GUST IN WALNUT SPRINGS. 6 INCH
            TREE LIMBS BROKEN.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 4:09 AM CDTSpecial Weather StatementFWDBell36 min
Apr 27, 4:33 AM CDTSpecial Weather StatementFWDComanche, Erath27 min
Apr 27, 4:40 AM CDTTornado WarningFWDBell, Milam50 min
Apr 27, 4:46 AM CDTSpecial Weather StatementFWDMills29 min
Apr 27, 5:16 AM CDTSevere Thunderstorm WarningFWDBosque, Erath, Hood, Somervell59 min
Apr 27, 5:26 AM CDTSpecial Weather StatementFWDHamilton34 min
Apr 27, 5:50 AM CDTSevere Thunderstorm WarningFWDCoryell, Hamilton, Lampasas55 min
Apr 27, 5:56 AM CDTSevere Thunderstorm WarningFWDHill, Johnson64 min
Apr 27, 6:11 AM CDTSpecial Weather StatementFWDDallas34 min
Apr 27, 6:21 AM CDTSevere Thunderstorm WarningFWDBosque54 min
Apr 27, 6:30 AM CDTSevere Thunderstorm WarningFWDEllis60 min
Apr 27, 6:35 AM CDTAreal Flood AdvisoryFWDBosque, Hamilton3 hr
Apr 27, 6:45 AM CDTSevere Thunderstorm WarningFWDCoryell, Lampasas75 min
Apr 27, 6:58 AM CDTSevere Thunderstorm WarningFWDBosque, Hill62 min
Apr 27, 6:59 AM CDTTornado WarningFWDLampasas46 min
Apr 27, 7:01 AM CDTAreal Flood AdvisoryFWDLampasas, Mills3 hr
Apr 27, 7:02 AM CDTAreal Flood AdvisoryFWDLampasas, Mills3 hr
Apr 27, 7:06 AM CDTFlash Flood WarningFWDDallas114 min
Apr 27, 7:43 AM CDTSpecial Weather StatementFWDHunt32 min
Apr 27, 7:43 AM CDTSevere Thunderstorm WarningFWDMcLennan62 min
Apr 27, 7:49 AM CDTSpecial Weather StatementFWDKaufman, Rockwall26 min
Apr 27, 7:57 AM CDTSevere Thunderstorm WarningFWDLimestone, Navarro78 min
Apr 27, 7:59 AM CDTSevere Thunderstorm WarningFWDHill33 min
Apr 27, 8:09 AM CDTSpecial Weather StatementFWDDelta, Lamar36 min
Apr 27, 8:21 AM CDTAreal Flood AdvisoryFWDCoryell, McLennan3 hr
Apr 27, 8:38 AM CDTTornado WarningFWDHenderson, Navarro52 min
Apr 27, 8:50 AM CDTSevere Thunderstorm WarningFWDKaufman, Van Zandt55 min
Apr 27, 9:09 AM CDTSpecial Weather StatementFWDMcLennan36 min
Apr 27, 9:10 AM CDTTornado WarningFWDKaufman, Van Zandt50 min
Apr 27, 9:15 AM CDTAreal Flood AdvisoryFWDNavarro3 hr
Apr 27, 9:30 AM CDTSevere Thunderstorm WarningFWDDelta, Hopkins, Hunt, Rains60 min
Apr 27, 9:42 AM CDTFlash Flood WarningFWDBosque, Coryell, Hamilton, Lampasas, Mills108 min
Apr 27, 9:47 AM CDTSevere Thunderstorm WarningFWDVan Zandt39 min
Apr 27, 10:07 AM CDTAreal Flood AdvisoryFWDBosque, Hill, Limestone3 hr
Apr 27, 11:32 AM CDTFlash Flood WarningFWDBosque, Coryell, Hamilton, Lampasas, McLennan, Mills3 hr
Apr 27, 1:48 PM CDTRiver Flood WarningFWDCoryell7 hr
Apr 27, 2:35 PM CDTAreal Flood WarningFWDLampasas90 min
Apr 27, 3:11 PM CDTRiver Flood WarningFWDLampasas17 hr
Apr 27, 6:45 PM CDTRiver Flood WarningFWDHunt, Rockwall14 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.